Sanford Health trial finds new treatment to stop vomiting in chemotherapy

20th July 2016 (Last Updated July 20th, 2016 18:30)

A clinical researched co-authored by Sanford Health oncologist and cancer researcher Steven Powell has found that the drug olanzapine has potential to reduce chemotherapy-induced side effects such as nausea and vomiting.

A clinical researched co-authored by Sanford Health oncologist and cancer researcher Steven Powell has found that the drug olanzapine has potential to reduce chemotherapy-induced side effects such as nausea and vomiting.

Olanzapine is a second generation class of drugs called atypical antipsychotics, which is indicated to treat diseases like schizophrenia, bipolar disorder and can be used in combination with other medicines to treat depression.

The trial involved mostly women undergoing treatment for breast cancer and another group comprised people diagnosed with head and neck cancers, reported Mitchellrepublic.

A total of 186 patients were treated with olanzapine, while another 188 were given a placebo.

"The findings of this study fortunately provide physicians with a tool to better address the needs of those they are treating for cancer."

It was observed that within the first day of the treatment, 74% of the enrolled patients experienced no nausea or vomiting after the administration of olanzapine during chemotherapy.

The rate dropped to 45% when the drug was replaced by a placebo.

The reduced symptom of nausea and vomiting continued for five days after the patients received chemotherapy.

Powell said: “We have long known the nausea and vomiting that come along with chemotherapy are a major problem and affect the quality of life of our patients.

“The findings of this study fortunately provide physicians with a tool to better address the needs of those they are treating for cancer.”

Olanzapine inhibits the neurotransmitter known to cause nausea and vomiting.

The side effects recorded during the research was an increased appetite, which is otherwise beneficial for patient undergoing chemotherapy, reported Mitchellrepublic.

Increased sedation or drowsiness was another side effect noted during the study.